Alabama, 2001

Damaging Wind in Alabama, July 4, 2001

July 4, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 4, 2:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 4, 2:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT WED JUL 04 2001

OVERALL SYNOPTIC PATTERN WILL AMPLIFY THROUGH THE SHORT TERM PERIOD.
UPPER RIDGE OVER INTER MOUNTAIN WEST BUILDS AND SLIDES EASTWARD AS
EASTERN US TROUGH DIGS AND POSITIONS ITSELF JUST EAST OF THE CWA.
BOTH ETA AND AVN INDICATE SHEAR AXIS ALIGNED NE-SW ACROSS CENTRAL AL
WILL SLIDE SE AS MEAN TROUGH POSITION PUSHES EAST. AS THE TROUGH
MOVES EAST...700 MB AN UP WINDS QUICKLY GAIN A NW TO N COMPONENT
TONIGHT. WATER VAPOR IMAGERY SHOWS MUCH DRIER AIR ALOFT PUSHING
TOWARD THE REGION IN THIS N FLOW. PRECIP WATER VALUES DROP FROM
AROUND 2 IN TO 1-1.5 RANGE. THEREFORE...EXPECT ALITTLE LESS IN THE
WAY OF CONVECTION TOMORROW IN N AL.  SURFACE FRONT PUSHES INTO N AL
LATE THURSDAY AND INTO FRI BUT MOISTURE WILL REMAIN SHALLOW ENOUGH
THAT 20 TO 30 POPS CENTRAL AND SOUTH WILL BE BEST. SHORT RANGE MODELS
KEEP BOUNDARY LAYER MOISTURE AND SURFACE DEW POINTS ABOUT THE SAME...
SO LOW TEMPS MAY ONLY VARY A FEW DEGREES. HIGH TEMPS SHOULD BEGIN
WARMING UP A BIT WITH UPPER RIDGE PUSHING TOWARD THE AREA. GENERALLY
TOOK A MIX OF GUIDANCE NUMBERS.

1ST PERIOD POPS WILL BE SUBJECT TO LATEST OBSERVATIONS AND RADAR
TRENDS..BUT EXPECT A GENERAL DECREASE THROUGH THE EVENING HOURS.
WILL ONCE AGAIN ADD AN EVENING PERIOD TO ZONES.

PRELIM NUMBERS...
HSV BB 069/090 068/093 069 75421--
BHM BB 071/091 069/092 071 75421--
MGM BB 071/0g91 070/094 071 7544211=

.BHM...NONE.

In the hours before

Special weather statement, Jul 4, 12:00 PM CST, 4 hours 20 minutes before
ALZ001>038-040>050-042100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT WED JUL 04 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE AIRMASS OVER THE REGION WILL REMAIN MOIST AND UNSTABLE THROUGH
TONIGHT.  A WEAK UPPER LEVEL TROUGH OF LOW PRESSURE WILL COMBINE
WITH DAYTIME HEATING TO PRODUCE SCATTERED THUNDERSTORMS ACROSS MOST
OF NORTHERN AND CENTRAL ALABAMA THROUGH THE EARLY EVENING HOURS.
THOSE AREAS SOUTH OF A LINE FROM MUSCLE SHOALS TO BIRMINGHAM TO
ROANOKE WILL HAVE THE BEST CHANCE OF EXPERIENCING THUNDERSTORMS
TODAY. MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD DIMINISH
BY SUNSET.

WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED...SOME OF THE STORMS
WILL PRODUCE FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND
TORRENTIAL RAINFALL.  A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE
WIND GUSTS OF UP TO 45 MILES AN HOUR.  BOATERS ON AREA LAKES AND
WATERWAYS NEED TO MINDFUL OF THE THREAT POSED BY LIGHTNING AND
STRONG WIND GUSTS...AND BE PREPARED TO HEAD TO SHORE QUICKLY IF
THUNDERSTORMS APPROACH.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY THROUGH TONIGHT.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 2
MONTGOMERY IS 3

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
July 4, 4:20 PM CST
Where
Colbert County, Muscle Shoals
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.750, -87.667

A few trees and power lines were knocked down in and around Muscle Shoals.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257074.